Alert archive / Illinois / Flash Flood Warnings in 1999

Flash Flood Warning 12, NWS St. Louis, MO

June 13, 1999Marion County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 13, 1999, 3:42 PM CDT for Marion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1999, 3:42 PM CDT (20:42 UTC)
Expired
Jun 13, 1999, 6:30 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Whole counties

County Marion County, IL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 132043
FFWSTL
ILC121-132330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MARION COUNTY ILLINOIS IN SOUTHWESTERN ILLINOIS

* UNTIL 630 PM CDT

* AN AREA OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN CONTINUES
  TO MOVE NORTHEASTWARD FROM EAST OF NASHVILLE NORTHEAST THROUGH
  THE TOWN OF SALEM.  THE NATIONAL WEATHER SERVICE DOPPLER RADAR
  WAS ESTIMATING RAINFALL TOTALS OF UP TO 3 INCHES HAVE FALLEN
  JUST SOUTH OF SALEM IN THE LAST 3 HOURS.  TWO TO SIX INCH DEEP
  WATER WAS REPORTED ON SOME ROADS SOUTH AND EAST OF SALEM.

* THUNDERSTORMS WILL CONTINUE TO DUMP HEAVY RAINS OVER MARION COUNTY
  THROUGH 6 PM WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
  EXPECTED.  THIS ADDITIONAL RAIN WILL LIKELY CAUSE SOME FLASH
  FLOODING OVER THE SOUTHERN PORTION OF MARION COUNTY.

  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
  CROSS BRIDGES...DIPS...OR LOW-WATER CROSSINGS IF WATER COVERS THE
  ROAD. DO NOT DRIVE AROUND BARRICADES. IF YOUR VEHICLE STALLS
  ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. RAPIDLY RISING
  WATER MAY SWEEP THE VEHICLE AND ITS OCCUPANTS AWAY.

  GKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:56 AM CDT, 11 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 3:56 AM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CDT SUN JUN 13 1999

THE LATEST SFC ANALYSIS INDICATES THE COLD FRONT HAS MOVED INTO
PORTIONS OF WESTERN MISSOURI.  WHILE THE SFC WIND IS NORTHWEST
BEHIND THE FRONT...THE DRIER AIR IS WELL TO THE NORTHWEST OF THE
FORECAST AREA.  IT WILL TAKE SOME TIME FOR THIS DRIER AIR TO FILTER
INTO THE AREA.

TODAY'S PROBLEM OF THE DAY IS FLASH FLOOD POTENTIAL OVR SOUTH
CENTRAL MISSOURI.  RAINFALL THE LAST SEVERAL DAYS OVER THIS AREA
HAS LOWERED FLASH FLOOD GUIDANCE VALUES.  WITH A DEEP LYR OF MSTR...
HIGH 850 MB THETA E VALUES...AND THE RIGHT ENTRANCE REGION OF THE
UPPER LEVEL JET POSITIONED OVR THIS AREA LATER TODAY...I FEEL THAT
HEAVY RAIN IS NOT OUT OF THE QUESTION.  ALSO...WITH THE COLD FRONT
ORIENTED PARALLEL WITH THE UPPER FLOW...TRAINING ECHOES APPEAR
POSSIBLE ALONG WITH POTENTIAL FLOODING.  THUS...WL RECOMMEND A FLASH
FLOOD WATCH BE ISSUED FOR SOUTH CENTRAL MISSOURI FOR TODAY.

MODELS PROG THE UPPER LVL SHRTWV/ASSOCIATED SFC COLD FRONT OVR THE
CNTRL PLAINS WL MOVE ACROSS OUR FORECAST AREA BY EARLY MONDAY
MORNING.  DRIER AIR IS EXPECTED TO WORK ITS WAY INTO THE OZARKS FROM
NORTHWEST TO SOUTHEAST...EVENTUALLY LEADING TO DECREASING CLOUDS
ACROSS THE AREA ON MONDAY.

MY PREFERRED MODEL WAS THE ETA.  FWC TEMPS AND POPS APPEAR
REASONABLE.

THANKS TO STL AND PAH FOR COORDINATION.

(PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY)

CCF
SGF EB 081/060 080/058 078 104430
JLN EB 082/060 081/059 079 103310
UNO EB 080/060 079/057 080 106631
VIH EB 084/064 082/062 079 106430

VESPER

In the hours before

Special weather statement, Jun 13, 11:30 AM CDT, 4 hours 12 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026-
027-034>036-041-042-047>052-059>065-072>075-084-085-099-140100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT SUN JUN 13 1999

THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND THIS
EVENING.  THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE OVER EAST
CENTRAL AND SOUTHEAST MISSOURI INTO SOUTHWEST ILLINOIS WHERE NUMEROUS
STORMS ARE EXPECTED. ELSEWHERE THE COVERAGE OF STORMS SHOULD BE MORE
SCATTERED IN NATURE.

SINCE THE AIR OVER THE REGION IS EXTREMELY MOIST...HEAVY RAIN WILL
OCCUR WITH SOME OF THE STRONGER STORMS...WHICH COULD RESULT IN
LOCALIZED FLOODING.  A FLASH FLOOD WATCH IS IN EFFECT TODAY AND
THIS EVENING FOR MUCH OF EAST CENTRAL AND SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS.  SMALL HAIL AND GUSTY WINDS WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ISOLATED
AREAS MAY NEED TO ACTIVATE SKYWARN NETWORKS.  STORM SPOTTER GROUPS
AND EMERGENCY MANAGERS SHOULD MONITOR LOCAL WEATHER DEVELOPMENTS
THROUGHOUT THE DAY.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NWS OFFICE
IN ST. LOUIS. AREAS INCLUDED ARE PARTS OF CENTRAL...NORTHEAST AND
EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.

GLASS
Special weather statement, Jun 13, 11:30 AM CDT, 4 hours 12 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026-
027-034>036-041-042-047>052-059>065-072>075-084-085-099-140100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT SUN JUN 13 1999

THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND THIS
EVENING.  THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE OVER EAST
CENTRAL AND SOUTHEAST MISSOURI INTO SOUTHWEST ILLINOIS WHERE NUMEROUS
STORMS ARE EXPECTED. ELSEWHERE THE COVERAGE OF STORMS SHOULD BE MORE
SCATTERED IN NATURE.

SINCE THE AIR OVER THE REGION IS EXTREMELY MOIST...HEAVY RAIN WILL
OCCUR WITH SOME OF THE STRONGER STORMS...WHICH COULD RESULT IN
LOCALIZED FLOODING.  A FLASH FLOOD WATCH IS IN EFFECT TODAY AND
THIS EVENING FOR MUCH OF EAST CENTRAL AND SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS.  SMALL HAIL AND GUSTY WINDS WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ISOLATED
AREAS MAY NEED TO ACTIVATE SKYWARN NETWORKS.  STORM SPOTTER GROUPS
AND EMERGENCY MANAGERS SHOULD MONITOR LOCAL WEATHER DEVELOPMENTS
THROUGHOUT THE DAY.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NWS OFFICE
IN ST. LOUIS. AREAS INCLUDED ARE PARTS OF CENTRAL...NORTHEAST AND
EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:20 AM CDTFlash Flood WarningLSXMadison, Monroe, Saint Clair5 hr
Jun 13, 2:20 AM CDTFlash Flood WarningLSXMacoupin5 hr

Nearby

Flash Flood Warnings in Illinois, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.